Sunday, February 25, 2024

What Is Better For Headaches Tylenol Or Ibuprofen

Must read

How Do Acetaminophen And Ibuprofen Work What Are They Used For

Ibuprofen vs. Aleve vs. Turmeric vs. Tylenol (Updated with Aspirin) Pharmacist Chris Explains

Acetaminophen belongs to a class of drugs called analgesics and antipyretics . Acetaminophen is believed to work by reducing the production of prostaglandins in the brain. Prostaglandins are chemicals that cause inflammation and swelling. Acetaminophen relieves pain by elevating the pain threshold, that is, by requiring a greater amount of pain to develop before a person feels it. It reduces fever through its action on the heat-regulating center of the brain by telling the center to lower the bodys temperature when the temperature is elevated.

Ibuprofen belongs to a class of drugs called nonsteroidal anti-inflammatory drugs . Other members of this class include aspirin, naproxen , indomethacin , and nabumetone , among others. These drugs are used for the management of mild to moderate pain, fever, and inflammation. Ibuprofen blocks the enzyme that makes prostaglandins , resulting in lower levels of prostaglandins. As a consequence, inflammation, pain and fever are reduced.

Does Acetaminophen Or Ibuprofen Last Longer

A dose of regular acetaminophen or ibuprofen lasts for around four to six hours. The usual dosage of acetaminophen is 325 to 650 mg every four to six hours, while the usual dosage of ibuprofen is 200 to 400 mg every four to six hours. The duration of effects of acetaminophen and ibuprofen can vary based on the dosage form. Extended-release Tylenol and Advil tablets may provide longer-lasting relief than regular tablets.

It is important to follow the dosage instructions on the drug label. Taking too much acetaminophen can cause serious side effects, including liver disease. In rare cases, taking too much ibuprofen may also cause liver disease. Ibuprofen, like other NSAIDs, can cause kidney damage with heavy or long-term use.

The maximum dosage for acetaminophen and ibuprofen can vary, so its always a good idea to check with a healthcare provider. For most adults, the maximum dosage of acetaminophen is 3,250 mg per day, while the maximum dosage of ibuprofen is 1,200 mg per day.

What is the standard dosage? 325 to 650 mg every 4 to 6 hours as neededMaximum daily dose in adults: 3250 mg 200 mg to 400 mg every 4 to 6 hours as neededMaximum daily dose in adults: 1200 mg
How long is the typical treatment? No more than 10 days or as instructed by a healthcare provider No more than 10 days or as instructed by a healthcare provider
Who typically uses the medication? Adults and children 6 months and older Adults and children 6 months and older

Best For Migraines: Advil Or Tylenol

Which headache medicine works best for relieving migraines- Advil or Tylenol ? Here are some pros and cons to taking OTC pain relievers for migraines, such as Advil, Tylenol, and Excedrin.

In the case of migraines, there are advantages to using ibuprofen-based headache relievers such as Advil or Motrin IB, where for other migraine patients acetaminophen brands such as Tylenol or Paracetamol provide superior pain relief results.

Don’t Miss: Herbs For Inflammation And Pain

When Tylenol Or Advil Fails

If you don’t get headache relief from a dose of Tylenol or an NSAID, you might want to consider a two-tablet dose of Excedrin Extra Strength. This medication contains a combination of drugs, including:

  • Acetaminophen

For some people, a combination of pain relievers and caffeine may work better for treating tension-type headaches than a single pain reliever. That said, combined products may cause more side effects, such as stomach upset or dizziness, although these are generally mild and short-lived.

However, remember that Excedrin contains both aspirin and acetaminophen. So, be sure to stay within recommended daily limits, especially if you combine it with other types of medication.

Which One Works For Longer

What Is Better For A Headache Tylenol Or Ibuprofen

Acetaminophen and ibuprofen both work for a similar length of time

Acetaminophen is short acting with a relatively quick onset of action. Pain-relieving effects last for three to four hours however, it is important acetaminophen is not taken more often than every four to six hours, and the maximum of 4000mg per day is not exceeded. In some cases a lower maximum dose should not be exceeded.

Ibuprofen is a short-acting NSAID, with a relatively quick onset of action. Pain-relieving effects last for approximately four hours. Like acetaminophen, it is better suited for the treatment of acute pain. Ibuprofen tablets/capsules can be given every four to six hours. If you are taking ibuprofen over-the-counter, the maximum recommended daily dose is 1200mg. Do not take more ibuprofen than recommended without consulting your doctor.

Also Check: Can I Take Tylenol With Lyrica

Is Acetaminophen Vs Ibuprofen Better

Ibuprofen is more effective than acetaminophen for treating inflammatory pain conditions. Ibuprofen is FDA-approved to treat osteoarthritis and rheumatoid arthritis, whereas acetaminophen may be used off-label for these conditions. However, acetaminophen may cause less serious side effects than ibuprofen.

Ibuprofen Aka Motrin Advil

Ibuprofen and aspirin seem to work the same way in the body because both inhibit the production of prostaglandins, hormone like chemicals involved in causing pain and inflammation. Because of these effects it is widely used for arthritis and menstrual pains. Similar to acetaminophen, Ibuprofen can play a role in stomach upset, the most common side effect of both aspirin and ibuprofen. Because ibuprofen inhibits prostaglandins which exert a protective effect on the stomach lining, it increases the chances of stomach upset. However, ibuprofen is a happy medium on the stomach-upset scale between aspirin and Tylenol .

When comparing pain relievers it is important to consider the advantages and disadvantages of each. Unless you have certain diseases, conditions, or pregnant, most individuals wont go wrong with any of the three pain relievers .

In general, anyone who should avoid aspirin for any reason should also avoid ibuprofenand vice versa. Both drugs generally work the same way with similar side effects. Always read the dosage instruction on over-the-counter medications and consult your doctor if you have questions. If you need help finding a doctor, let us help you make an appointment.

Also Check: Inflammation Of The Stomach And Small Intestines

Whats Best For Migraines

For prevention of side effects and drug interactions, Tylenol seems to be the safest bet for migraine patients. Tylenol with added caffeine and aspirin is more effective, but should only be used under your doctors recommendation, as they may cause side effects affecting your liver and heart. For maximum migraine headache relief, Advil is top-notch, but increases your risk for rebound headache, stomach ulcers, and heart disease.

Which One To Choose

Advil vs. Tylenol: Which is better?

Both Tylenol and NSAIDs are reasonable first choices for the relief of tension headache pain.

Typical doses are as follows:

  • ibuprofen: 200 mg to 400 mg
  • Tylenol: 325 mg or 650 mg
  • Aleve: 220 mg to 440 mg

Of course, its important to talk to your healthcare provider before taking medicines, including over-the-counter ones, to make sure its safe for you.

Regular over-the-counter pain relievers are not good if you have frequent or chronic tension headaches. This is because they can backfire and cause medication-overuse headaches, which are hard to distinguish from your regular tension headaches.

Read Also: Can 81 Mg Aspirin Cause Constipation

Each Of The Drugs Has Its Drawbacks

For most run-of-the-mill headaches, it’s usually best to try acetaminophen first. It doesn’t pose the risk of stomach bleeding and heart attack associated with the regular use of most nonsteroidal anti-inflammatory drugs , a class of painkillers that includes ibuprofen .

But acetaminophen comes with its own caveats. It’s not as effective at relieving pain as NSAIDs, and high doses can damage the liver. People who are heavy drinkers or have cirrhosis of the liver or hepatitis should use acetaminophen with caution. Do not take more than the maximum daily amount of 4,000 mg per daythe equivalent of eight extra-strength 500 mg capsules daily, and be sure to follow the product label instructions carefully.

If acetaminophen doesn’t relieve your pain, consider ibuprofen or naproxen . Both are Consumer Reports Best Buys. Naproxen may be a better choice if you have higher risk of heart attacks or strokes, since studies suggest it does not increase the risk of these conditions.

If you are at increased risk of bleeding due to older age, because you take aspirin or other blood thinners, or have a history of prior bleeding or ulcers, talk to your doctor before taking any of these painkillers.

Finally, strange as it may sound, overuse of these medications can actually cause headaches. That problem is known as “rebound headaches.” So use these treatments only when needed, and see your doctor if you experience daily or almost daily headaches.

What’s The Difference Between Tylenol Advil And Aspirin Which Is The Best To Take For Pain

I used to take acetaminophen for the occasional headache or sore muscle, mostly because that’s what we used in my house growing up. I didn’t think much about whether it was more or less effective than any other type of over-the-counter pain reliever, and I suspect the same is true for many folks. Acetaminophen, after all, is the most popular over-the-counter painkiller worldwide.

So I was surprised when I found out there’s a huge gap between how pain researchers think about this drug and how the public does. More specifically, every researcher I contacted for this piece said some variation of what Andrew Moore, a pain researcher at Oxford University, told me: Tylenol doesn’t actually work that well for pain. To be more exact, he said, “I can’t imagine why anybody would take acetaminophen.”

Moore has done a number of systematic reviews on over-the-counter pain medications, looking at all the available evidence to figure out which ones work best for various problems. I asked him to describe the overall success rates for the most common three: acetaminophen , ibuprofen , and aspirin.

Now, Moore was referring here to acute pain that strikes after a specific event, like a surgery, a cut, or a burn, but his message was simple: Ibuprofen seems to work best, followed by acetaminophen, and then aspirin.

For ongoing pain a sore lower back, say, or the kind of degenerative arthritis that typically develops with age ibuprofen still outperforms acetaminophen.

Also Check: Is Tylenol Good For Back Pain

What Is Better For A Broken Bone Tylenol Or Advil

According to a new study, ibuprofen is equally as effective as the strong combo of acetaminophen with codeine, but with fewer adverse effects. In fact, researchers found that people who took 800 milligrams of ibuprofen every six hours for three days were no more likely to develop a stomach ulcer than those who took a placebo. While most patients will experience some sort of side effect from the pain reliever, these findings show that you can use Advil instead of Tylenol without increasing your risk of serious problems.

What Type Of Pain Does Tylenol Relieve

Defining the Differences Between Advil, Aleve, Tylenol, and Aspirin

Tylenol is a non-aspirin pain medication. It is NOT an NSAID, as defined below. Acetaminophen is used to treat fevers, headaches, and other minor aches and pains. It has no anti-inflammatory properties. At high doses, acetaminophen can be toxic however, this occurs only when many thousands of mg are taken at one time.

Acetaminophen has been shown in studies to be more effective than aspirin for reducing fever-induced inflammation. As with any drug, though, there are negatives associated with its use. Overuse of acetaminophen can lead to liver damage. The most common side effect of Tylenol is nausea, followed by drowsiness.

Tramadol is a prescription opioid that has been proven to be more effective than acetaminophen for treating moderate to severe pain. Like all opioids, it has the potential to be addictive if not used properly. Tramadol is also known to cause constipation or diarrhea depending on what you read about it on the internet. However, according to the FDA, these effects are uncommon.

The combination of ibuprofen and acetaminophen is called “Ibuaphen” and is used to treat fever, headache, muscle pain, and sore throat. Unlike aspirin or NSAIDs, Ibuaphen has never been linked to increased risk of cancer.

About Article Author

You May Like: Is Advil Good For Cramps

Acetaminophen And Ibuprofen For Children

Many studies show that acetaminophen and ibuprofen are similar for reducing fever in children, although some studies suggest that ibuprofen may be more effective than acetaminophen. In addition to fever, acetaminophen or ibuprofen may be used for minor pain and discomfort in children. The best option will depend on your childs overall condition.

Acetaminophen and ibuprofen are available in liquid form to make them easier to administer to young children. The dosage for acetaminophen and ibuprofen in children can vary, depending on their age or weight. Its a good idea to consult with a healthcare provider to determine the most appropriate dosage for your child.

In some cases, acetaminophen and ibuprofen may be combined or alternated for stubborn fevers. Combining acetaminophen and ibuprofen may provide more relief than one medication alone. Using an alternating approach can allow a child to get relief more frequently. For example, you may be able to treat their symptoms every three hours instead of every six hours by alternating acetaminophen and ibuprofen. Talk to a healthcare provider first before combining or alternating these drugs.

How To Take Them Safely

  • Laura Dean, MD. Comparing NSAIDs. Pubmed Clinical Q & A.
  • Non-steroidal anti-inflammatory drugs : Making safer treatment choices BPAC NZ
  • Coxib and traditional NSAID Trialists’ Collaboration, Bhala N, Emberson J, Merhi A, et al. Vascular and upper gastrointestinal effects of non-steroidal anti-inflammatory drugs: meta-analyses of individual participant data from randomized trials. Lancet. 2013 Aug 31 382:769-79. doi: 10.1016/S0140-673660900-9. Epub 2013 May 30.
  • Advil . Pfizer Consumer Healthcare. Revised 06/2010
  • Ibuprofen Revised 07/2015 Alivio Medical Products, LLC
  • Ong CKS, Lirk P, Tan CH, Seymour RA. An Evidence-Based Update on Nonsteroidal Anti-Inflammatory Drugs. Clin Med Res. 2007 Mar 5: 19â34. doi: 10.3121/cmr.2007.698
  • Acetaminophen Revised 03/2011 Remedy repack INC.
  • Zhang, W. et al.OARSI recommendations for the management of hip and knee osteoarthritis. Osteoarthritis and Cartilage:18:476-99
  • Roberts E, Delgado Nunes V, Buckner S, et al. Paracetamol: not as safe as we thought? A systematic literature review of observational studies. Ann Rheum Dis doi:10.1136/annrheumdis-2014-206914
  • You May Like: Can You Take Aleve And Acetaminophen Together

    What Prevail Causes Of Lower Pain In The Back 1

    Usual causes of low pain in the back include lumbar pressure, nerve inflammation, lumbar radiculopathy, bony infringement, and conditions of the bone as well as joints. Each of these is assessed listed below.

    Back stress : A lumbar pressure is a stretch injury to the tendons, tendons, and/or muscles of the lower back. The extending case cause tiny tears of varying levels in these tissues. Lumbar pressure is considered among one of the most common sources of lower neck and back pain.

    The injury can happen as a result of overuse, improper use, or injury. Soft-tissue injury is frequently identified as severe if it has actually existed for days to weeks. If the strain lasts longer than three months, it is referred to as persistent. Back strain usually happens in people in their 40s, however it can happen at any age. The condition is defined by local pain in the lower back location with beginning after an occasion that mechanically stressed the back cells. The severity of the injury varies from mild to extreme, depending on the degree of strain and resulting convulsion of the muscles of the lower back. Advil Vs Aleve For Lower Back Pain

    The diagnosis of back stress is based on the history of injury, the place of the pain, and also exemption of nerve system injury. Usually, X-ray screening is only practical to exclude bone irregularities.

    Read Also: How Does Hydroxychloroquine Help Rheumatoid Arthritis

    Coverage And Cost Comparison Of Acetaminophen Vs Ibuprofen

    Acetaminophen vs. Ibuprofen

    Acetaminophen can be purchased over the counter and is available in generic and brand-name forms. Medicare and most insurance plans may not cover acetaminophen since its widely available as a low-cost, generic drug. The average cash price for generic acetaminophen can be as high as $11.99. By using a SingleCare discount card, you can save more and bring the cost down to about $2 for a bottle of generic acetaminophen.

    In general, Medicare and most insurance plans will cover ibuprofen if its prescribed by a healthcare provider. Ibuprofen is available as a generic or brand-name drug. The usual cash price for ibuprofen is around $15, which may be reduced by using a SingleCare discount card. Depending on the pharmacy you use, the cost can be lowered to around $4 for a bottle of 200 mg ibuprofen tablets.

    Acetaminophen

    Also Check: Can You Take Aleve When Pregnant

    Can I Use Acetaminophen Or Ibuprofen While Pregnant

    Acetaminophen is considered safer than ibuprofen for pregnant women. Ibuprofen should be avoided in pregnant women due to the risks of adverse effects. The FDA recommends against the use of an NSAID in pregnancy at 20 weeks or later. Consult with a healthcare provider if you are pregnant or breastfeeding before taking a pain reliever.

    Dont Miss: What Doterra Essential Oils Are Good For Arthritis

    How To Treat A Headache Without Drugs

    If you find yourself taking headache medication more often than you’d like, try these drug-free approaches next time a headache looms

    Scientific American presents Nutrition Diva by Quick & Dirty Tips. Scientific American and Quick & Dirty Tips are both Macmillan companies.

    Crista posted a question on the Nutrition Diva Facebook page, wondering whether there are any alternatives to Tylenol or ibuprofen for headaches. I get terrible sinus and sometimes migraine headaches,” she writes, “and I take WAY too much Tylenol/ibuprofen.

    There are several heavy-duty drugs that have been approved for the treatment of migraines and chronic headaches, as well as over-the-counter pain relievers, such as the ones Crista mentioned. But many headache sufferers would prefer to use drug-free approachesand I dont blame them. Prescription medications can be expensive and many of them have serious safety risks. Even over-the-counter drugs can have unwelcome side effects.

    Here are my best tips for relieving headache pain without drugs. Next week, Ill have some diet and nutrition tips that can help you prevent those headaches from starting in the first place.

    ExerciseAlthough working out may be the last thing you feel like doing with a headache coming on, aerobic exercise can actually abort an impending headache, perhaps by stimulating the production of pain-reducing neurotransmitters. A stationary bike may be better than jogging because it avoids impact that can aggravate a pounding head.

    Read Also: Can I Take Aspirin With Aleve

    More articles

    Popular Articles